Alert archive / Nebraska / Special Weather Statements in 2021

Special Weather Statement, NWS Omaha, NE

September 19, 2021Knox County, Nebraska

NWS Omaha, NE issued this special weather statement at Sep 19, 2021, 11:39 PM CDT for Knox County, Nebraska. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2021, 11:39 PM CDT (04:39 UTC)
Expired
Sep 20, 2021, 12:15 AM CDT
In force
36 min
Issued by
NWS Omaha, NE
Hail
0.88 in
Wind
40

County Knox County, NE

The radar

The Sioux Falls radar (KFSD), 104 km from the middle of the area, began a volume at 04:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 816 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
816 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1784 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

068 
WWUS83 KOAX 200439
SPSOAX

Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1139 PM CDT Sun Sep 19 2021
 
NEZ011-012-016-200515-
Cedar NE-Knox NE-Antelope NE-
1139 PM CDT Sun Sep 19 2021

...A strong thunderstorm will impact portions of northeastern
Antelope, eastern Knox and northern Cedar Counties through 1215 AM
CDT...

At 1138 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Creighton, or 28 miles southwest of Lewis And Clark
State Recreation Area, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Bloomfield around 1155 PM CDT.

Other locations in the path of this storm include Yankton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4285 9729 4285 9722 4281 9721 4280 9716
      4277 9713 4277 9706 4240 9790 4259 9805
      4286 9763 4285 9744 4287 9742 4287 9738
      4285 9736 4287 9731
TIME...MOT...LOC 0438Z 224DEG 42KT 4254 9787 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

$$

Kern

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this special weather statement went out at Sep 19, 6:41 PM CDT, 4 hours 58 minutes earlier.

Area forecast discussion, Sep 19, 6:41 PM CDT, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
641 PM CDT Sun Sep 19 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 248 PM CDT Sun Sep 19 2021

.Tonight and Monday:

A vigorous short-wave trough currently over the Pacific Northwest
is forecast to broaden/amplify while progressing into the
northern and central Plains on Monday. Meanwhile, an associated
cold front will continue through the northern Plains this
afternoon and evening, before sweeping through the mid-MO Valley
on Monday.

Increasing height falls/dynamic cooling ahead of the approaching
mid-level trough will combine with a marginally unstable air mass
to foster widely scattered showers and thunderstorms late tonight,
especially across northeast NE. Forecast soundings in that area
indicate that parcel buoyancy will be relegated to the mid-levels
with a notably dry sub-cloud layer. That thermodynamic
configuration could promote a few strong downdrafts and resulting
gusty surface winds near the SD border.

The cold front is expected to move into the northwest part of our
area between 6 and 7 AM on Monday, before reaching the Lincoln and
Omaha areas between noon and 1 PM. The front should then exit our
area between 3 and 4 PM. The pre-frontal convective regime
mentioned in the previous paragraph is forecast to shift
east/northeast of the area by mid morning, with some uncertainty
in the extent of subsequent shower and storm development along the
cold front through the remainder of the day. Latest CAM data
suggest the best chance will exist over far southeast NE and
extreme southwest IA by mid afternoon with any strong to severe
storm potential likely materializing east of our area.

There should be a fairly substantial temperature gradient across
the front with afternoon readings ranging from the mid 60s over
northeast NE to mid 80s in far southeast NE.

.Monday night through Tuesday night:

A cooler, Canadian air mass will overspread the region in tandem
with a broad surface high, which will build from the High Plains
into the mid/lower-MO Valley. We will continue to undercut much of
model guidance on Tuesday night's lows with some upper 30s
possible over portions of west-central IA into northeast NE.

.Wednesday into next weekend:

The 12z global models suggest that mid-level heights will
temporarily build ahead of a short-wave trough tracking from
south-central Canada into the upper-MS Valley and Great Lakes on
Thursday night into Friday. That system will be accompanied by a
cold front, which would move through the mid-MO Valley during that
same time. Under that scenario, Thursday would be the warmest day
with highs in the upper 70s to around 80. Otherwise, it appears
temperatures will be mainly in the lower to mid 70s with minimal
precipitation chances.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 639 PM CDT Sun Sep 19 2021

VFR conditions will prevail through the forecast period with
gusty south winds through the night. Low-level wind shear is a
concern overnight as well as low level winds, just above the
surface, ramp up. Isolated showers and thunderstorms are possible
along and ahead of a cold front, which will move into the area on
Monday morning.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Mead
AVIATION...Pearson
Hazardous weather outlook, Sep 19, 3:22 PM CDT, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
322 PM CDT Sun Sep 19 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-201030-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
322 PM CDT Sun Sep 19 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Monday

Widely scattered thunderstorms are possible tonight, a few of
which could produce gusty winds of 40 to 50 mph, especially near
the South Dakota border. Additional storms may materialize on
Monday afternoon along a cold front moving through the area. The
best potential for a strong storm or two will be in the Falls
City and Clarinda, IA areas in the 2 to 4 PM timeframe. Gusty
winds and small hail will be the main hazards.

.DAYS TWO THROUGH SEVEN...Monday night through Sunday

No Hazardous Weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

In the hours before

Special weather statement, Sep 19, 10:57 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1057 PM CDT Sun Sep 19 2021

NEZ016-017-031-200430-
Madison NE-Pierce NE-Antelope NE-
1057 PM CDT Sun Sep 19 2021

...A strong thunderstorm will impact portions of northwestern
Madison, southwestern Pierce and southeastern Antelope Counties
through 1130 PM CDT...

At 1056 PM CDT, Doppler radar was tracking a strong thunderstorm over
Oakdale, or 31 miles west of Norfolk, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Oakdale around 1100 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4194 9801 4211 9817 4239 9781 4215 9755
TIME...MOT...LOC 0356Z 235DEG 28KT 4208 9802

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Kern
Special weather statement, Sep 19, 11:39 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1139 PM CDT Sun Sep 19 2021

NEZ011-012-016-200515-
Cedar NE-Knox NE-Antelope NE-
1139 PM CDT Sun Sep 19 2021

...A strong thunderstorm will impact portions of northeastern
Antelope, eastern Knox and northern Cedar Counties through 1215 AM
CDT...

At 1138 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Creighton, or 28 miles southwest of Lewis And Clark
State Recreation Area, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Bloomfield around 1155 PM CDT.

Other locations in the path of this storm include Yankton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4285 9729 4285 9722 4281 9721 4280 9716
      4277 9713 4277 9706 4240 9790 4259 9805
      4286 9763 4285 9744 4287 9742 4287 9738
      4285 9736 4287 9731
TIME...MOT...LOC 0438Z 224DEG 42KT 4254 9787

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Kern

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 10:57 PM CDTSpecial Weather StatementOAXAntelope33 min
Sep 19, 11:40 PM CDTSpecial Weather StatementOAXPierce, Wayne35 min
Sep 20, 12:14 AM CDTSpecial Weather StatementOAXCedar31 min
Sep 20, 12:32 AM CDTSpecial Weather StatementOAXKnox43 min
Sep 20, 12:47 AM CDTSpecial Weather StatementOAXCedar43 min
Sep 20, 2:30 AM CDTSpecial Weather StatementOAXCedar45 min

Nearby

Special Weather Statements in Nebraska, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.